Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Bismarck, ND

May 28, 2018Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2018, 6:15 PM MDT for Dunn County, North Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 6:15 PM MDT (00:15 UTC)
Expired
May 28, 2018, 7:00 PM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 138 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:24 PM MDTHAIL 19 Wnw Marshall, NDALSO 50-60 MPH WINDS.
May 28, 7:03 PM MDTHAIL 1.752 Ne Halliday, NDQUARTER TO GOLF BALL SIZE HAIL REPORTED.
May 28, 7:05 PM MDTHAIL 1.252 N Halliday, NDMPING REPORT FROM 2 MILES NORTH OF HALLIDAY ALONG HIGHWAY 8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS53 KBIS 290015
SVRBIS
NDC025-290100-
/O.NEW.KBIS.SV.W.0022.180529T0015Z-180529T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
615 PM MDT MON MAY 28 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dunn County in southwestern North Dakota...

* Until 700 PM MDT.

* At 614 PM MDT, a severe thunderstorm was located 7 miles west of
  Marshall, or 18 miles southeast of Killdeer, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Halliday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is also occurring with this storm, and may lead 
to localized flooding of low lying areas. Do not drive your vehicle 
through flooded roadways.

&&

LAT...LON 4715 10265 4744 10252 4746 10232 4743 10221
      4734 10221 4721 10230 4711 10245
TIME...MOT...LOC 0014Z 207DEG 20KT 4717 10249 

HAIL...1.25IN
WIND...60MPH
 
$$

HEINERT
2 follow-up statements
559 
WWUS53 KBIS 290030
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
630 PM MDT MON MAY 28 2018

NDC025-290100-
/O.CON.KBIS.SV.W.0022.000000T0000Z-180529T0100Z/
Dunn ND-
630 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN DUNN COUNTY...

At 628 PM MDT, a severe thunderstorm was located 8 miles northwest of
Marshall, or 17 miles southeast of Killdeer, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Halliday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing quarter size hail and winds to 
60 mph. For your protection move to an interior room on the lowest 
floor of a building.

In addition to the large hail and strong winds, continuous cloud to 
ground lightning and heavy rainfall is occurring with this storm.
Move indoors immediately. 

&&

LAT...LON 4715 10265 4744 10252 4746 10232 4743 10221
      4734 10221 4721 10230 4711 10245
TIME...MOT...LOC 0028Z 208DEG 19KT 4724 10244 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
105 
WWUS53 KBIS 290039
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
639 PM MDT MON MAY 28 2018

NDC025-290100-
/O.CON.KBIS.SV.W.0022.000000T0000Z-180529T0100Z/
Dunn ND-
639 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EAST CENTRAL DUNN COUNTY...

At 638 PM MDT, a severe thunderstorm was located 5 miles southwest of
Halliday, or 17 miles east of Killdeer, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Halliday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing quarter size hail and winds to 
60 mph. For your protection move to an interior room on the lowest 
floor of a building.

In addition to the large hail and strong winds, continuous cloud to 
ground lightning and heavy rainfall is occurring with this storm.
Move indoors immediately. 

&&

LAT...LON 4727 10253 4744 10252 4746 10232 4743 10221
      4734 10221 4722 10233 4722 10244
TIME...MOT...LOC 0038Z 207DEG 20KT 4729 10240 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:58 PM MDT, 17 minutes earlier.

Area forecast discussion, May 28, 5:58 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
658 PM CDT Mon May 28 2018

.UPDATE...
Issued at 501 PM CDT Mon May 28 2018

Quick update to precipitation chances tonight. Thunderstorms
continue to develop across western North Dakota this evening.
Increased thunderstorm chances west through the night and
decreased central based on radar trends and short-term model
guidance. Overall, the severe threat remains low. A few storms
could pulse up and produce quarter size hail and winds 50-60
briefly.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 150 PM CDT Mon May 28 2018

Latest water vapor/regional radar imagery continues to show a mid
level circulation in far southeast Montana, with the parent Upper
Low seen circulating over central Utah this afternoon. A spoke or
line of showers and scattered thunderstorms generally along and
just north of Interstate 94 continues to migrate north. Visible
satellite imagery shows clearing behind this line across the far
south into northern South Dakota. It is in this sector, per SPC
mesoanalysis, where the greatest instability resides. This will be
the source region for renewed shower/thunderstorm activity this
afternoon and evening. This area exhibits 2000 J/Kg of Most
Unstable CAPE and 30kt of Effective Bulk Shear. SREF 3 hourly
Calibrated Severe Thunderstorm shows a low percentage area for
severe thunderstorms (numerically between 3 and 5 coinciding with
the Marginal Risk per SPC; essentially right along and south of
Interstate 94. This seems reasonable and will target/highlight
this area for isolated severe thunderstorms, as has been already
mentioned in previous forecast discussions.

For Tuesday, low predictability during the morning on where/when
showers and thunderstorms will develop as the 700mb upper low
continues to reside in eastern Montana. With a deep southerly flow
aloft Tuesday afternoon, and with the aforementioned parent low
shifting from central Utah into northwest South Dakota, expect
a chance to likely showers and some thunderstorms to initiate Tuesday
afternoon. Severe weather will remain isolated at this time,
favoring the far east central.

.LONG TERM...(Tuesday night through Monday)
Issued at 150 PM CDT Mon May 28 2018

With the aforementioned parent low slowly translating east into
eastern North Dakota Wednesday afternoon, expect a redevelopment
of showers at any time. Thunderstorms should be confined to the
daytime with the greatest instability, but an isolated thunderstorm
at night cannot be ruled out. Showers will wane from west to east
Wednesday as the upper low departs. A brief break in the precipitation
threat Wednesday night through most of Thursday as a transitory
ridge slides through. Thereafter, progressive flow sets up
resulting in periods of showers and thunderstorms, then brief
drying. Southwest flow initiates ahead of our next shortwave which
will induce shower/thunderstorms Thursday night through Friday
night. Timing issues for each shortwave over the weekend may lead
to lower predictability, but as of now, it looks dry Saturday and
Sunday, with the next round of showers/thunderstorms Sunday night
and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon May 28 2018

VFR at all TAF sites through the TAF period. Occasional showers
and thunderstorms are possible at KISN/KDIK/KMOT tonight.
Confidence is low on timing and placement of storms so nothing
more than a vicinity mention was added to the TAF.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...KS
LONG TERM...KS
AVIATION...AJ
Hazardous weather outlook, May 28, 1:25 PM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
225 PM CDT Mon May 28 2018

NDZ018>023-025-031>037-040>048-050-051-291930-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are forecast mainly along and south of
Interstate 94. There is a threat for an isolated severe thunderstorm
capable of producing hail up to one inch in diameter and winds
between 40 and 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active weather pattern is anticipated through Friday with
periodic chances for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017-291930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
225 PM CDT Mon May 28 2018 /125 PM MDT Mon May 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms, however severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active weather pattern is anticipated through Friday with
periodic chances for thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Special weather statement, May 28, 2:59 PM MDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
259 PM MDT MON MAY 28 2018

NDZ040-041-282145-
Hettinger-Slope-
259 PM MDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
EASTERN SLOPE COUNTIES UNTIL 345 PM MDT...

At 257 PM MDT, a strong thunderstorm was located 10 miles south of
New England, or 20 miles east of Amidon, moving north at 15 mph.

Brief heavy rain and cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

Penny to nickel size hail is possible with this storm.

Locations impacted include...
New England and rural areas of far eastern Slope and far western
Hettinger counties.

LAT...LON 4662 10314 4663 10297 4663 10276 4632 10277
      4630 10303
TIME...MOT...LOC 2057Z 174DEG 15KT 4639 10292

HEINERT
Special weather statement, May 28, 3:48 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
348 PM MDT MON MAY 28 2018

NDZ033-282230-
Stark-
348 PM MDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STARK COUNTY UNTIL 430
PM MDT...

At 347 PM MDT, a strong thunderstorm was located 10 miles southeast
of Gladstone, or 19 miles southeast of Dickinson, moving north at 20
mph.

Winds gusts to 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Richardton, Gladstone, Taylor and Lefor.

Brief heavy rainfall and deadly cloud to ground lightning is
occurring with this storm. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

LAT...LON 4698 10273 4698 10253 4701 10252 4701 10232
      4665 10230 4664 10256
TIME...MOT...LOC 2147Z 165DEG 19KT 4672 10246

HEINERT
Local storm report, May 28, 3:54 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             NEW ENGLAND             46.54N 102.87W
05/28/2018  E1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            MOST HAIL WAS PEA TO DIME. LARGEST STONE WAS
            THE SIZE OF A QUARTER. HEAVY RAIN MEASURED
            AT ONE INCH IN 20 MINUTES.

&&

NJH
Special weather statement, May 28, 4:01 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
401 PM MDT MON MAY 28 2018

NDZ033-041-282245-
Hettinger-Stark-
401 PM MDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
CENTRAL STARK COUNTIES UNTIL 445 PM MDT...

At 359 PM MDT, a strong thunderstorm was located 9 miles north of New
England, or 14 miles south of Dickinson, moving north at 20 mph.

Winds gusts to 40 mph and hail up to the size of nickels are
possible with this storm.

Very heavy rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this
storm. Seek a safe shelter inside a building or vehicle.

Locations impacted include...
Dickinson, Schefield and Dickinson Regional Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4660 10293 4663 10293 4663 10297 4698 10298
      4698 10260 4659 10271 4656 10280
TIME...MOT...LOC 2159Z 188DEG 17KT 4668 10283

HEINERT
Special weather statement, May 28, 4:37 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
437 PM MDT MON MAY 28 2018

NDZ018-033-282315-
Stark-Dunn-
437 PM MDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DUNN AND NORTH
CENTRAL STARK COUNTIES UNTIL 515 PM MDT...

At 435 PM MDT, a strong thunderstorm was located over Dickinson,
moving north-northeast at 20 mph.

This storm is producing heavy rainfall which may cause localized
flooding in low lying areas. Frequent cloud to ground lightning is
also occurring with this storm. Lightning can strike 10 miles away
from a thunderstorm. Seek a safe shelter inside a building or
vehicle.

In addition to the heavy rain and lightning, winds gusts to 35 mph
and pea to penny size hail will be possible with this storm.

Locations impacted include...
Dickinson, Gladstone and Dickinson Regional Airport.

LAT...LON 4674 10266 4679 10291 4707 10286 4705 10243
TIME...MOT...LOC 2235Z 195DEG 19KT 4684 10276

HEINERT
Special weather statement, May 28, 5:19 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
519 PM MDT MON MAY 28 2018

NDZ018-033-290000-
Stark-Dunn-
519 PM MDT MON MAY 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN AND NORTH
CENTRAL STARK COUNTIES UNTIL 600 PM MDT...

At 517 PM MDT, a strong thunderstorm was located 8 miles northwest of
Gladstone, or 9 miles northeast of Dickinson, moving north at 20 mph.

Heavy rainfall and frequent cloud to ground lightning are occurring
with this storm. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

In addition to the heavy rain and lightning, winds gusts up to 40
mph and pea to penny size hail are possible with this storm.

Locations impacted include...
Manning and Hirschville.

LAT...LON 4690 10255 4691 10275 4725 10279 4721 10234
TIME...MOT...LOC 2317Z 189DEG 16KT 4697 10265

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer37 min
May 29, 2:46 PM MDTSpecial Weather StatementBISMcKenzie44 min
May 29, 4:14 PM MDTSpecial Weather StatementBISDivide46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.